This pain reliever and fever reducer is used in many combination medicines
With cold and flu season ramping up, you, like 7 in 10 Americans, have probably sought to ease the symptoms from an over-the-the counter (OTC) medication. A few hours later you’ve tried to relieve a headache with a couple of acetaminophen tablets.
What you may not know is that more than 600 medications—prescription and OTC—contain acetaminophen to reduce fever and tamp down mild to moderate pain for everything from headaches to toothaches, menstrual cramps to sore throats. It is also used in combination medicines, which have multiple active ingredients to treat more than one symptom. Taken correctly, the FDA says these medicines are safe and effective. But too much acetaminophen can lead to severe liver damage.
How You’re Getting Too Much Acetaminophen
Consumers looking for relief from cold and flu symptoms may be unaware that acetaminophen is used in combination with so many medications. “If you’re taking more than one medicine at a time,” says Fathia Gibril, M.D., a supervisory medical officer at the FDA, “you may be putting yourself at risk for liver damage.”
What an Acetaminophen Overdose Looks Like
Symptoms of an overdose may take several days to appear, and even then, you might mistake them for flu or cold symptoms. The maximum recommended adult dose of acetaminophen is 4,000 milligrams per day, To avoid exceeding that dose:
don’t take more than one OTC product containing acetaminophen,
don’t take a prescription and an OTC product containing acetaminophen, and
don’t exceed the recommended dose on any product containing acetaminophen.
“When you’re at the store deciding which product to buy, check the Drug Facts label of OTC cold, cough and flu products before using two or more products at the same time,” Dr. Gibril says.
Use care. It may not say “acetaminophen” on the label. Abbreviations such as APAP, Acetaminoph, Acetaminop, Acetamin or Acetam may be used instead. If you’re still not sure, talk to the pharmacist.